Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS El Paso, TX

June 5, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 5, 2017, 3:17 PM MDT for Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 3:17 PM MDT (21:17 UTC)
Expired
Jun 5, 2017, 4:00 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 66 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
3184 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS54 KEPZ 052117
SVREPZ
NMC035-052200-
/O.NEW.KEPZ.SV.W.0037.170605T2117Z-170605T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
317 PM MDT MON JUN 5 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Otero County in south central New Mexico...

* Until 400 PM MDT

* At 315 PM MDT, a severe thunderstorm was located near Timberon,
  moving southwest at 10 mph.

  HAZARD...50 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated.  Hail damage is possible to vehicles. 
           Wind damage is possible to roofs, siding, and trees. 

* Locations impacted include...
  Timberon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3274 10567 3268 10554 3236 10567 3247 10592
TIME...MOT...LOC 2115Z 025DEG 9KT 3261 10568 

HAIL...1.00IN
WIND...60MPH
 
$$

MLP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:00 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MDT Mon Jun 5 2017

.SYNOPSIS...
Warm moist unstable air will flow into southern New Mexico and
west Texas under high pressure aloft. This weather pattern will
produce a few showers and thunderstorms along with warm above
normal temperatures through Friday. Westerly winds will bring
continued warm but mostly dry weather next Saturday through
Monday.

&&

.DISCUSSION...
Larger scale regional circulation pattern will exhibit little
change the next several days as a high amplitude ridge axis will
stay aligned on a north to south axis through central and western
New Mexico. Attendant subsidence and abundant solar heating will
thus combine to keep afternoon high temperatures around 5 to 10
degrees above normal.

At low levels surface trough associated with thermal/thickness
ridge will also extend through central or western portions of the
CWA through Friday with occasional development of a closed
surface low over the area. This feature will induce mostly east to
southeast winds west of it's axis with transport of moist air in
the boundary layer sustaining mid 40s to mid 50s F dewpoints west
to east into Friday. Precipitable water will thus remain elevated
during this time ranging mostly from .75 inch west to 1.1 inches
east. The combination of warm surface temperatures and low level
moisture will make air mass moderately unstable in the afternoon
as MUCAPES expected to be around 1000 to 2000 J/kg. Therefore
despite lack of favorable dynamics aloft expect isolated to
scattered convection through Friday as initiation mechanisms
should include surface heating, low level convergence due to
trough, orographic lift and outflow boundaries.

Given the abundant moisture and slow storm movement several areas
may experience heavy rains and even localized flooding. In
addition the instability and low level moisture may support
several storms producing larger hail. Finally forecasted DCAPE's
above 1000 suggest a risk of damaging downdrafts.

Friday through Monday a very deep for June upper trough will move
slowly eastward across the western United States with attendant
downslope winds causing surface trough to shift to eastern New
Mexico. This pattern change will produce strengthening low and
mid level west to southwest winds across southern New Mexico and
west Texas with inflow of warm but much drier air mass causing
precipitable water decreases to below .3 inch by Sunday
afternoon. So expect continued warm but mostly dry weather after
Friday.

&&

.AVIATION...Valid 06/00Z-07/00Z...
Less storm activity expected thru the period with most storms
favoring the higher terrain and North of SVC - ELP line. Gnly few-
sct 060-080 100-140 and 200-250 becoming sct-bkn later in the fcst
period.  Winds gnly NE-SE 5-10 isold gust 16 kts. With a relatively
dry atmosphere in the lower atmosphere...storms could produce very
little rain, strong outflow winds, and dry lighting.

&&

.FIRE WEATHER...
A ridge of high pressure aloft will warmer temperatures this
afternoon. Max temps for the lowlands will be upper 90s to around
100 degrees. A few thunderstorms will still be possible mainly east
of the rio Grande over the Sacramento Mountains and possibly the
Gila Region. Dry lightning strikes are possible as the lower
atmosphere is quite dry. Moisture is forecast to increase on Tuesday
night providing an increase in thunderstorm activity on Wednesday
and Thursday. A return to hot, dry, and breezy weather is expected
this weekend as an upper trough from the west approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  98  71  95 /   0  20  30  10
Sierra Blanca           68  94  65  90 /  10  30  40  20
Las Cruces              68  97  67  93 /   0  10  30  20
Alamogordo              65  94  65  90 /   0  20  30  20
Cloudcroft              49  71  51  69 /  20  70  50  50
Truth or Consequences   67  97  67  92 /   0  10  30  20
Silver City             60  92  60  89 /   0  20  10  20
Deming                  65  99  66  94 /   0  10   0  10
Lordsburg               64  99  66  95 /   0   0   0   0
West El Paso Metro      73  97  71  94 /   0  10  30  10
Dell City               64  95  64  92 /  10  40  40  20
Fort Hancock            70  98  70  94 /  10  30  40  20
Loma Linda              68  93  65  89 /  10  30  30  20
Fabens                  71  98  71  95 /   0  20  30  10
Santa Teresa            70  98  69  94 /   0  10  30  10
White Sands HQ          70  96  68  92 /   0  20  30  20
Jornada Range           66  96  66  92 /   0  20  30  20
Hatch                   65 100  66  95 /   0  10  20  20
Columbus                67 100  69  95 /   0   0   0  10
Orogrande               71  96  68  92 /   0  20  30  20
Mayhill                 51  79  53  75 /  20  70  50  60
Mescalero               52  81  54  78 /  20  60  50  40
Timberon                51  79  54  77 /  20  70  50  50
Winston                 52  88  55  84 /  10  30  20  30
Hillsboro               61  92  62  90 /   0  30  20  40
Spaceport               62  97  63  92 /   0  10  30  20
Lake Roberts            49  89  53  87 /  20  30  20  30
Hurley                  56  93  59  88 /   0  10   0  20
Cliff                   58  98  61  94 /   0  10   0  20
Mule Creek              61  94  62  92 /   0   0   0  10
Faywood                 61  94  61  89 /   0  10  10  30
Animas                  65  99  67  96 /   0   0  10   0
Hachita                 63 100  66  96 /   0   0  10   0
Antelope Wells          64  99  66  94 /   0   0  10  10
Cloverdale              61  95  64  92 /   0   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:48 PM MDTSpecial Weather StatementEPZOtero27 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.